Metformin-induced hemolytic anemia has been reported only twice. Here we describe another case of hemolysis associated with the initiation of metformin therapy.

A 68-year-old married woman of North-African Jewish descent was admitted to our internal medicine department due to newly diagnosed diabetes, with weakness, presyncope, and blood glucose levels as high as 500 mg/dl. There was no acidosis, HbA1c was 14%, and C-peptide was below normal. A low-sugar diet was started, together with metformin 850 mg t.i.d. and repaglinide 1 mg t.i.d., in addition to ramipril 1.25 mg daily because of albuminuria and elevated blood pressure. On the seventh hospital day the patient was discharged euglycemic, in stable condition.

A week later she presented to the emergency room with extreme weakness, and anemia was noted, which was not present on previous laboratory examinations. The hemoglobin was 8 g/dl, having fallen from 12 g/dl the previous week. No history or signs of gastrointestinal bleeding were found, and stools for occult blood were negative. Mild jaundice was noted; otherwise the physical examination was unremarkable. Mean corpuscular volume was 96 fl, and the reticulocyte count was 11%, with marked polychromasia on peripheral smear. The serum iron, transferrin, serum levels of vitamin B12, and folic acid were normal, and ferritin was high. Serum bilirubin rose to 35 mmol/l, most of it (27 mmol/l) indirect; plasma lactate dehydrogenase concentration was at the upper limit of normal; plasma haptoglobin concentration was low; and the direct Coombs test was negative. The abdominal ultrasound was normal.

Metformin was discontinued, and treatment with ramipril and repaglinide was continued. After transfusion of two units of erythrocytes, the hemoglobin rose to 11 g/l and remained stable (>2 months of follow-up). One month after discharge, red cell glucose-6-phosphate dehydrogenase (G6PD) activity was found significantly decreased.

Metformin-induced hemolysis seems to be a very rare complication of therapy, as this is only the third case reported in the literature (1,2). In all three cases, hemolysis appeared during the first 12 days of therapy; only in one case was the Coombs test positive (2), and the G6PD activity was normal in both previous cases.

This is the first case in which G6PD activity was found significantly decreased. It is possible that in our patient, metformin caused G6PD-mediated hemolysis or the hemolysis induced by metformin was not related to the presence of the G6PD deficiency. There was no precipitating event (fever, other drug use), which would have caused hemolysis due to the G6PD deficiency.

Although hemolytic anemia is a rare adverse effect of metformin, the physician and pharmacist should be aware of this potentially serious side effect of the drug, particularly in a patient with G6PD deficiency.

1
Lin KD, Lin JD, Juang JH: Metformin induced hemolysis.
N Engl J Med
339
:
1860
–1861,
1998
2
Kashyap AS, Kashyap S: Haemolytic anaemia due to metformin.
Postgrad Med J
76
:
125
–126,
2000

Address correspondence to Nael Da’as, MD, Department of Internal Medicine, Bikur Cholim Hospital, PO Box 492, Jerusalem 91004, Israel. E-mail: daasn@surfree.net.il.